Lawyersandsettlements.com; March 10, 2013
Santa Fe, NM: When patients take a medication, they generally expect side effects to show up within a year or two of taking the medication, which is why fen-phen side effects are so concerning to some people. The side effects of fen-phen can take a decade or more to arise and can be very serious. Although the fen-phen recall happened in 1997, the makers of fen-phen still face lawsuits alleging patients were harmed by their use of the weight-loss drug.
In many drug liability cases, the statute of limitations comes into play as a concern for plaintiffs filing lawsuits because it limits how long the plaintiff has to file the lawsuit. Usually, the statute starts running either from the time a new warning was announced by the FDA or the time that the patient knew or should have known her side effects were caused by the use of a particular medication. Although the statute of limitations varies from state to state, it often runs anywhere from one to two years. What that means is that from the time a person knew or should have known that a drug could have caused a potential side effect - either through a warning, through suffering the side effect or through learning about it from a doctor - she has one to two years to file a lawsuit.
The problem with fen-phen is that it can take a decade or more after discontinuing the medication for side effects to appear. Many people stopped taking the drug as soon as the risk of pulmonary hypertension became known, but could not do anything about it until they developed the side effect.
Patients must prove a drug caused them harm, meaning they must have suffered side effects before they can file a lawsuit. So even though patients may think that too much time has passed since they took the drug, if it was 10 years or more before developing an adverse reaction to the medication - and if they stopped using the medication once they learned about the risk of side effects - they can still file a lawsuit.
That is why fen-phen cases are still being heard in the courts and why people who took fen-phen are concerned that side effects could still arise. Among the side effects that fen-phen has been linked to are mitral and aortic valve regurgitation and persistent pulmonary hypertension (previously called primary pulmonary hypertension).